Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 225, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 26, 2002, 2:37 PM CDT for Stafford County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2002, 2:37 PM CDT (19:37 UTC)
- Expired
- Jun 26, 2002, 3:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Stafford County, KS
The radar
The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 2:40 PM CDT | Hail 0.75 | Stafford, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 120 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 1519 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 261937 SVRDDC KSC185-262015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 237 PM CDT WED JUN 26 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STAFFORD COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 315 PM CDT * AT 237 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF SEWARD TO 14 MILES SOUTH OF STAFFORD...MOVING EAST AT 5 MPH. THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS, DAMAGING WIND GREATER THAN 60 MILES AN HOUR, LAT...LON 3819 9883 3784 9896 3786 9854 3819 9855 16
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:02 AM CDT, 11 hours 35 minutes earlier.
Area forecast discussion, Jun 26, 3:02 AM CDT, 11 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 302 AM CDT WED JUN 26 2002 DAYS 1-2... MAIN CHALLENGE WILL BE PRECIP NEXT COUPLE DAYS BASED ON LOCATION OF SURFACE BOUNDARY POSITION. TSRA STILL ADVANCING SOUTHWARD BUT STEADILY WEAKENING AS STORMS MOVING INTO LOWER CAPE REGION. ETA BRINGS WHAT APPEARS TO BE A VORT INTO WESTERN CWA. THIS IS MOST LIKELY SOME FEEDBACK FROM WEAKENING MCS OVER NORTHWEST KANSAS. MODELS PUT FRONT ABOUT HALFWAY THROUGH CWA TODAY AND STALLS IT OUT THERE THROUGH THURSDAY. WILL PROBABLY GO WITH 30 POPS FOR MOST OF CWA TODAY AND TONIGHT AS FRONT SHOULD SERVE AS A FOCAL POINT FOR STORMS. MID LEVEL CAP IS STILL THERE TODAY/TONIGHT BUT DOES NOT LOOK AS STRONG. THEN WILL GO FOR LATE AFTERNOON POPS ON THURSDAY AND CONTINUE INTO THE EVENING AS SCATTERED STORMS DEVELOP NEAR FRONT. FOR TEMPS NEXT FOUR PERIODS, STAYED FAIRLY CLOSE TO GOING FORECAST EXCEPT WENT A LITTLE WARMER FOR MOST OF THE AREA THURSDAY WITH A BIT MORE SUN. DAYS 3-7... NO CHANGES. STILL LOOKING ON TRACK FOR A HOT WEEKEND. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 91 66 93 66 / 30 30 0 30 GCK 92 65 94 64 / 30 30 0 30 EHA 94 66 97 64 / 30 30 20 30 LBL 94 66 94 65 / 30 30 0 30 HYS 90 66 93 65 / 30 30 0 30 P28 93 68 93 68 / 30 30 0 0 .DDC...NONE. FCSTID = 15
In the hours before
Local storm report, Jun 26, 8:39 AM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
839 AM CDT WED JUN 26 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 AM 4NW CIMARRON KS 60 MPH TSTM GUST
06/26/02 GRAYSpecial weather statement, Jun 26, 11:24 AM CDT, 3 hours 13 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-270600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1124 AM CDT WED JUN 26 2002 THERE IS A SLIGHT CHANCE FOR SPOTTER ACTIVATION LATE TODAY AND THIS EVENING SOUTHEAST OF LINE FROM LACROSSE TO DODGE CITY TO MEADE. THE RISK OF SEVERE STORMS WILL BE FROM 4 TO 10 PM CDT. AS THE AFTERNOON WEARS ON AND THE SUN BREAKS THROUGH IN A FEW PLACES, SURFACE HEATING WILL COMMENCE. CONDITIONS WILL BECOME INCREASINGLY UNSTABLE THROUGH THIS EVENING. DURING THE DAY, SCATTERED THUNDERSTORMS WILL BE EAST OF A WAKEENEY TO ASHLAND LINE, WITH THE MAIN HAZARDS FROM THESE STORMS BEING LIGHTNING AND WIND GUSTS TO 45 MPH. BY LATE THIS AFTERNOON, ADDITIONAL SCATTERED THUNDERSTORMS ARE POSSIBLE SOUTHEAST OF A LACROSSE TO DODGE CITY TO MEADE LINE. AN ISOLATED STORM OR TWO MAY REACH SEVERE LIMITS, CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL AND WIND GUSTS OVER 60 MPH. EMERGENCY MANAGERS SHOULD STAY ALERT TO CHANGES IN THIS WEATHER SITUATION. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC BURKE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 3:20 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 40 min |
| Jun 26, 1:58 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 32 min |
| Jun 26, 2:03 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 27 min |
| Jun 26, 2:14 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 31 min |
| Jun 26, 2:30 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 45 min |
| Jun 26, 3:15 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.